Texas, 2007

Heavy Snow and Winter Weather in Texas, November 22, 2007

November 22, 2007 · NWS LUB · 7 events in 7 counties and zones

The Thanksgiving Holiday weekend began as a potent upper atmospheric storm system settled over far western Texas and northern Mexico. With sufficiently cold air in place over the Southern Plains, three rounds of accumulating snowfall occurred over the west Texas South Plains region before the system finally ejected east of the area late in the weekend.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

The Thanksgiving Holiday weekend began as a potent upper atmospheric storm system settled over far western Texas and northern Mexico. With sufficiently cold air in place over the Southern Plains, three rounds of accumulating snowfall occurred over the west Texas South Plains region before the system finally ejected east of the area late in the weekend.

Snow began to fall over the southwestern South Plains during the morning hours of the 22nd. This activity spread eastward over the south-central South Plains by midday, and eastward over the southern Rolling Plains of west Texas by early afternoon. Accumulations generally ranged from only a dusting to up to 4 inches. The storm's impact on holiday travel was relatively minor, and only a couple of auto accidents were reported in Lynn County where the heaviest snowfall occurred.

A list of reported snow accumulations follows: 4 inches in Tahoka (Lynn County),3 inches in Post (Garza County), 3 inches in Brownfield (Terry County), 2 inches in Denver City (Yoakum County), 2 inches in Jayton (Kent County), 2 inches in Lubbock (Lubbock County), 2 inches in Plains (Yoakum County), and 1 inch in Aspermont (Stonewall County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Nov 22, 3:55 AM CST, 4 hours 5 minutes earlier.

Area forecast discussion, Nov 22, 3:55 AM CST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
355 AM CST THU NOV 22 2007

.SHORT TERM...
SNOWFALL FOR A GOOD PORTION OF THE FCST AREA APPEARS TO BE ON TRACK.
SOME FAVORABLE TRENDS BEING NOTICED ON SATELLITE AND RADAR. IR
IMAGERY SHOWING A NICE EXPANSION OF ALTOSTRATUS AND CIRROSTRATUS
ACROSS EASTERN NEW MEXICO MOST LIKELY DUE TO LIFT ASSOCIATED WITH
THE RIGHT ENTRANCE REGION OF AN EWD MOVING JET STREAK LOCATED OVER
THE CNTL PLAINS. KLBB AND KMAF SHOWING THIS MOISTENING AS WELL WITH
INCREASING RETURNS IN THE SUBCLOUD LAYER WHILE A FEW OBS ACROSS SRN
NEW MEXICO AND WEST TEXAS HAVE SHOWN SOME VERY LIGHT PRECIP. FARTHER
WEST IT APPEARS THE UPPER LEVEL SHORT WAVE AND ASSOCIATED VIGOROUS
VORT MAX IS LOCATED OVER NRN SONORA AND INSTABLITY AND LIFT NEAR IT
IS RESULTING IN CONVECTION OVER SERN AZ AND SWRN NM PER NLDN CLOUD
TO GROUND LIGHTNING STRIKES WITHIN THE LAST HALF HOUR.

MODELS CONTINUE TO HAVE A PRETTY GOOD HANDLE ON THE EVOLUTION OF
THIS SYSTEM AS IT RACES EWD. APPEARS THE SWRN HALF TO TWO-THIRDS OF
THE FCST AREA WILL BE IN FOR SOME MEASURABLE SNOWFALL TODAY AS LIFT
BECOMES MAXIMIZED OVER THE AREA IN THE 18Z-21Z TIMEFRAME. MODELS
STILL PROGGING SOME FRONTOGENESIS IN THE 600-700 HPA LAYER THROUGH
THE DAY THAT SUGGESTS POTENTIAL FOR HEAVIEST SNOW WILL BE ACROSS THE
SRN TIER OF THE FCST AREA. THAT EXTRA LIFT WILL GIVE THAT AREA
POSSIBILITY OF 3 INCH TOTALS WHILE FURTHER NORTH AND EAST WILL TAPER
FROM THERE. POTENTIAL FOR AT LEAST AN INCH LOOKS PRETTY GOOD SOUTH
OF A MULESHOE TO RALLS TO JUSTICEBURG LINE AND WILL EXPAND THE
ADVISORY ACCORDINGLY.

TEMPERATURES WILL REMAIN COLD THROUGH THE DAY. COLD START...
PARTICULARLY ACROSS THE NWRN COUNTIES...COMBINED WITH CLOUD COVER
AND SNOWFALL WILL HAMPER TEMP INCREASE TODAY. AS A RESULT WILL
UNDERCUT EVEN THE COLDEST GUIDANCE NUMBERS FOR MOST AREAS. NERN
ZONES MAY BE THE EXCEPTION WHERE SNOWFALL IS UNLIKELY. WILL KEEP
THOSE AREAS RELATIVELY WARMER AND NEAR GUIDANCE TEMPS.

LIFT WILL SHIFT EWD THIS EVENING TAKING SNOWFALL WITH IT. SOME
QUESTION HOW QUICKLY THIS WILL OCCUR...ESPECIALLY GIVEN THE
INCREASING LIFT ACROSS NEW MEXICO AND THE WRN PANHANDLE OVERNIGHT IN
ASSOCIATION WITH THE APPROACH OF THE NEXT UPPER TROUGH/LOW. WILL
MAINTAIN CHC POPS INTO THE EVENING FOR THE SERN THIRD THEN SHIFT THE
CHC POPS BACK TO THE NW WITH THIS INCOMING FEATURE. COLD ADVECTION
WILL HAVE SHUT OFF AND WITH LINGERING CLOUD COVER SHOULD SEE A
FAIRLY NARROW RANGE BETWEEN HIGHS TODAY AND LOWS TONIGHT.

.LONG TERM...
WIDE SPREAD IN LONG TERM GUIDANCE SOLUTIONS CONTINUES TO RESULT IN
FORECASTER HEARTBURN THIS MORNING. SUBTLE MID LEVEL RIDGING IN WAKE
OF TODAYS SNOW MAKER WILL RESULT IN A PRECIP LULL THROUGH MOST OF
THE DAY FRIDAY...BEFORE NEXT WEAK SHORTWAVE TROUGH MOVING NE THROUGH
NORTHERN NEW MEXICO BRINGS THE NEXT CHANCE FOR SOME LIGHT SNOW. BOTH
NAM/GFS SUGGEST ENOUGH FORCING ACROSS SW PANHANDLE AND SOUTH PLAINS
FOR SOME LIGHT SNOW BEGINNING FRIDAY EVENING AND LINGERING THROUGH
MID DAY SATURDAY. IF THIS DOES PAN OUT...AMOUNTS LOOK TO BE ON THE
LIGHT SIDE...MOST LIKELY LESS THAN ONE INCH.

THE CONTINUED BIG PROBLEM IS THE EVOLUTION OF THE UPPER LOW AS IT
DEVELOPS OVER THE FOUR CORNERS FRIDAY NIGHT AND SWINGS EAST OVER THE
WEEKEND. ECMWF HAS NOW COME MORE IN LINE WITH THE MORE SOUTHERN
SOLUTION OF THE GFS WHICH TAKES THE UPPER LOW ACROSS NORTHERN
MEXICO. THE NAM IS THE FARTHEST NORTH BRINGING THE UPPER LOW INTO SE
NEW MEXICO BY 18Z SUNDAY. WHICH SOLUTION ULTIMATELY VERIFIES
OBVIOUSLY HAS MAJOR IMPLICATIONS FOR THE WEEKEND FORECAST. IT IS
IMPORTANT TO NOTE THAT CURRENTLY ALL SOLUTIONS SUGGEST AT LEAST SOME
PRECIPITATION FOR THE FA. HOWEVER...IF THE LATEST NAM RUN VERIFIES
IT WOULD MEAN SEVERAL INCHES OF SNOW FOR MOST OF THE FA IN THE
SAT/EARLY SUN TIME FRAME. A VERIFIED GFS SOLUTION WOULD MEAN LESSER
AMOUNTS OF SNOW FOR MAINLY THE SOUTHERN COUNTIES. FOR NOW...HAVE
RAMPED UP GRID POPS FOR THE WEEKEND AND HAVE GONE BELOW GUIDANCE
TEMPERATURES FOR AFTERNOON HIGHS BANKING ON CONTINUED CLOUD COVER
AND PROBABLY SOME PRECIP. WE WILL CONTINUE TO SCRUTINIZE THE LATEST
MODEL RUNS TO GET A BETTER HANDLE ON THE SNOW POTENTIAL FOR THIS
WEEKEND.

GFS CONTINUES TO ADVERTISE A SERIES OF STORM SYSTEMS THROUGH THE MID
PART OF NEXT WEEK SO THE WEATHER WILL CONTINUE TO BE INTERESTING FOR
THE NEXT SEVERAL DAYS. JW

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        30  24  32  23  34 /  50  30  30  50  40
TULIA         31  24  34  24  35 /  30  20  30  40  40
PLAINVIEW     31  25  36  24  35 /  40  30  30  40  40
LEVELLAND     29  25  35  25  35 /  80  30  30  50  40
LUBBOCK       30  25  36  27  36 /  70  40  20  40  40
DENVER CITY   30  24  36  26  36 /  90  20  20  40  40
BROWNFIELD    30  25  36  25  36 /  90  40  20  40  40
CHILDRESS     40  26  40  28  37 /  20  20  20  30  30
SPUR          34  27  39  29  36 /  60  40  20  30  40
ASPERMONT     38  28  41  31  38 /  50  40  10  30  40

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
SNOW ADVISORY FROM 9 AM THIS MORNING TO 6 PM CST THIS AFTERNOON
FOR THE FOLLOWING ZONES: TXZ027-028-033>036-039>042.

&&

07/13
Hazardous weather outlook, Nov 22, 5:32 AM CST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
532 AM CST THU NOV 22 2007

TXZ027-028-033>036-039>042-231145-
BAILEY-LAMB-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-YOAKUM-TERRY-LYNN-
GARZA-
532 AM CST THU NOV 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN AND SOUTHERN
SOUTH PLAINS.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER

A SNOW ADVISORY IS IN EFFECT FROM 9 AM CST UNTIL 6 PM CST.
SNOWFALL AMOUNTS OF AROUND ONE INCH ARE EXPECTED AT MOST LOCATIONS
BY EVENING...WITH A FEW LOCATIONS RECEIVING AS MUCH AS 3 INCHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STORM SYSTEM MAY AFFECT THE REGION SATURDAY AND SUNDAY WITH
ADDITIONAL SNOWFALL...HOWEVER THE EXACT LOCATION AND AMOUNTS
REMAIN UNCERTAIN.

.SPOTTER INFORMATION STATEMENT...
TRAVEL MAY BECOME DIFFICULT TODAY DUE TO SNOW COVERED ROADS AND
REDUCED VISIBILITY. MOTORISTS SHOULD SLOW DOWN AND ALLOW EXTRA
TIME TO REACH DESTINATIONS TODAY.

TXZ021>026-029>032-037-038-043-044-231145-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-HALE-FLOYD-MOTLEY-
COTTLE-DICKENS-KING-KENT-STONEWALL-
532 AM CST THU NOV 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...NORTHEAST SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STORM SYSTEM MAY AFFECT THE REGION SATURDAY AND SUNDAY WITH
ACCUMULATING SNOWFALL...HOWEVER THE EXACT LOCATION AND AMOUNTS
REMAIN UNCERTAIN.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather, 1 heavy snow. Local standard time, as filed.

Winter Weather, Yoakum

When
November 22, 8:00 AM CST to 6:00 PM CST
Where
Yoakum forecast zone
Reported by
Law Enforcement
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

Winter Weather, Terry

When
November 22, 9:00 AM CST to 7:00 PM CST
Where
Terry forecast zone
Reported by
Law Enforcement
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Winter Weather, Lubbock

When
November 22, 10:00 AM CST to 8:00 PM CST
Where
Lubbock forecast zone
Reported by
NWS Employee
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Heavy Snow, Lynn

When
November 22, 10:00 AM CST to 8:00 PM CST
Where
Lynn forecast zone
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Winter Weather, Garza

When
November 22, 12:00 PM CST to 9:00 PM CST
Where
Garza forecast zone
Reported by
Law Enforcement
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Winter Weather, Kent

When
November 22, 12:00 PM CST to 9:00 PM CST
Where
Kent forecast zone
Reported by
Law Enforcement
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

Winter Weather, Stonewall

When
November 22, 12:00 PM CST to 9:00 PM CST
Where
Stonewall forecast zone
Reported by
Law Enforcement
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, November 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 64346, 64347, 64345, 64351, 64348, 64349, 64350.